Illinois, 2004

Damaging Wind in Illinois, June 18, 2004

June 18, 2004 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 18, 3:30 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 18, 3:30 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT FRI JUN 18 2004

.DISCUSSION...
CURRENTLY AND FOR TNGT...CDFNT MOVG THRU FA ATTM...AND WITH COMBO OF
OLD MCV FM LAST NITE/S CONVECTION MOVG OVHD AND ABILITY OF AREAS AHD
OF FNT TO DESTABILIZE DESITE CLDS FOR MUCH OF DAY...HAS LED TO
EXPLOSIVE TSTM DVLPMT ERL THIS AFTN.  CDFNT WL SWEEP THRU MUCH OF FA
ERL THIS EVNG AND WL TAKE MUCH OF THE TSTM ACTIVITY WITH IT.  FNT IS
XPCTD TO SLOW DOWN SIGFNTLY AS IT PUSHES INTO ERN OZARKS...PERHAPS
EVEN STALL...AND WL RETAIN SLGT CHCS ACRS EXTRM S THRU THE NGT.
OTRW...CANADIAN HI PRES WL BLD IN BHND FNT AND CLR SKIES OUT AND
BRING IN MUCH LWR DWPTS...WITH RDGS AS LOW AS THE 40S SEEN MOVG INTO
CNTRL IA THIS AFTN.

12Z MDLS IN GOOD AGRMT THRU THE NXT 60HRS WITH LO AMPLITUDE FLO
CONTG THRU THE NXT SEVEN DAYS.  SLGTLY NWLY UPR FLO WL GIVE WAY TO A
ZONAL PTRN BY LATE SUN...THEN BCMG NWLY AGAIN BY LATE NXT WK.  WUD
XPCT TO SEE A RTRN TO AN ACTIVE WX PTRN BY LATE SUN AND THIS WL CONT
FOR MUCH OF NXT WK AS A SERIES OF WK S/WV MOV THRU AND A SERIES OF
FNTL BDRYS EITHER MOV THRU...OR LINGER ARND.  DIFFS BTWN ETA AND GFS
ON TIMING OF SUN SYS...AND WENT A COMP BTWN THEM...SLOWING DOWN THE
FASTER ETA MOVMT A BIT...OTRW DECENT HARMONY BTWN MDLS TO ACCEPT A
CONSENSUS SOLN.

FOR SAT AND SAT NGT...CANADIAN HI PRES WL BE IN FIRM CONTROL...WITH
LO HUMIDITIES AND NO PCPN.  N-NE SFC WNDS AND A CIRRUS VEIL WL LIMIT
MIXING HGTS FM AN ALREADY COOLED H850-950 LYR...AND WL SEE ABT AS
COOL A DRY DAY AS ONE CAN GET FOR LATE JUNE.  SIDED WITH WRMR MAV
MAX TEMPS ON SAT...GUIDANCE BLEND USED FOR SAT NGT.

FOR SUN AND SUN NGT...MOISTURE/INSTABILITY STARTS TO RTRN IN FORCE
ON SUN...BUT FORCING XPCTD TO HOLD OFF TIL LATE SUN AFTN...THEREFORE
PUSHED BACK THE POP TIMING TIL THEN.  MDLS INCRSGLY IN AGRMT ON MCS
EVENT EITHER LATE SUN NGT OR ERL MON FOR FA...SO BUMPED POPS UP
THOSE PDS.

FOR THE EXTDD PD (MON THRU FRI)...MAINTAINED LO CHC POPS THRU MUCH
OF THIS PD WITH A FNT INVOF FA AND GOING FCST ALREADY HAD THEM IN
THERE.  SEASONABLE TEMPS XPCTD.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...SVR TSTM WATCH IN EFFECT FOR PARTS OF SE MO TIL 9 PM.
.IL...SVR TSTM WATCH IN EFFECT FOR SW IL TIL 9 PM.
&&

TES
Hazardous weather outlook, Jun 18, 3:11 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT FRI JUN 18 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
411 PM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN AND CENTRAL
MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS PARTS
OF EASTERN MISSOURI AND SOUTHWEST ILLINOIS AS A COLD FRONT
INTERSECTS VERY UNSTABLE AIR.  SOME STORMS MAY REACH SEVERE LIMITS...
CONTAINING LARGE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH AND
POSSIBLY TORNADOES.  SPECIFICALLY...THE THUNDERSTORM THREAT COVERS AN
AREA ALONG AND SOUTHEAST OF A LINE FROM CARLINVILLE ILLINOIS TO ST
LOUIS TO POTOSI MISSOURI TO CENTERVILLE MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF COLD FRONTS WILL EITHER MOVE THROUGH THE AREA OR
REMAIN STATIONARY ACROSS THE AREA BEGINNING LATE SUNDAY AND
WILL CONTINUE THROUGH THURSDAY.  THIS WILL CREATE A STEADY
THUNDERSTORM THREAT FOR MUCH OF NEXT WEEK AS THESE FRONTS INTERSECT
MOIST AND UNSTABLE AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY THIS EVENING ACROSS
SOUTHWEST ILLINOIS...SOUTHEAST MISSOURI AND THE ST LOUIS
METROPOLITAN AREA.

TES

In the hours before

Local storm report, Jun 18, 2:23 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 S NEW MELLE           38.68N 90.88W
06/18/2004  0.75 INCH        ST. CHARLES        MO   PUBLIC

0235 PM     HAIL             POTOSI                  37.94N 90.78W
06/18/2004  0.88 INCH        WASHINGTON         MO   LAW ENFORCEMENT

0255 PM     HAIL             BONNE TERRE             37.92N 90.55W
06/18/2004  1.00 INCH        ST. FRANCOIS       MO   TRAINED SPOTTER

0305 PM     HAIL             BONNE TERRE             37.92N 90.55W
06/18/2004  0.75 INCH        ST. FRANCOIS       MO   TRAINED SPOTTER

&&

LENNING
Local storm report, Jun 18, 2:23 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
323 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 S NEW MELLE           38.68N 90.88W
06/18/2004  0.75 INCH        ST. CHARLES        MO   PUBLIC

0235 PM     HAIL             POTOSI                  37.94N 90.78W
06/18/2004  0.88 INCH        WASHINGTON         MO   LAW ENFORCEMENT

0255 PM     HAIL             BONNE TERRE             37.92N 90.55W
06/18/2004  1.00 INCH        ST. FRANCOIS       MO   TRAINED SPOTTER

0305 PM     HAIL             BONNE TERRE             37.92N 90.55W
06/18/2004  0.75 INCH        ST. FRANCOIS       MO   TRAINED SPOTTER

&&

LENNING
Special weather statement, Jun 18, 2:45 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT FRI JUN 18 2004

MOC007-019-027-051-055-071-073-113-135-139-151-163-219-190200-
AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-LINCOLN-
MONITEAU-MONTGOMERY-OSAGE-PIKE-WARREN-
345 PM CDT FRI JUN 18 2004

...SEVERE THUNDERSTORM WATCH #495 HAS BEEN CANCELLED FOR PARTS OF
CENTRAL AND EAST CENTRAL MISSOURI...

THE SEVERE WEATHER THREAT HAS ENDED ACROSS THE AREA...AND AS A
RESULT...SEVERE THUNDERSTORM WATCH #495 HAS BEEN CANCELLED.

SPECIFICALLY...THE FOLLOWING CITIES ARE NO LONGER UNDER A SEVERE
THUNDERSTORM WATCH...COLUMBIA...JEFFERSON CITY...MEXICO...FULTON AND
WASHINGTON.

ILC005-013-027-051-061-083-117-119-121-133-135-157-163-189-MOC093-
099-123-179-183-186-187-189-221-510-190200-
BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-IRON-JEFFERSON-
JERSEY IL-MACOUPIN IL-MADISON-MADISON IL-MARION IL-MONROE IL-
MONTGOMERY IL-RANDOLPH IL-REYNOLDS-ST CHARLES-ST CLAIR IL-
ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WASHINGTON-
WASHINGTON IL-
345 PM CDT FRI JUN 18 2004

...SEVERE THUNDERSTORM WATCH #495 CONTINUES UNTIL 9 PM CDT...

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM CDT FOR THE ST
LOUIS METRO AREA...SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

THE FOLLOWING CITIES REMAIN IN THE WATCH...ST CHARLES...ST LOUIS...
FARMINGTON...JERSEYVILLE...BELLEVILLE...SALEM AND CHESTER.

A COLD FRONT IS INTERSECTING VERY UNSTABLE AIR AND AS A RESULT...
THUNDERSTORMS HAVE RAPIDLY DEVELOPED THIS AFTERNOON.  THESE
STORMS WILL CONTINUE TO TRACK TO THE EAST AS THE COLD FRONT
PUSHES THROUGH THE AREA EARLY THIS EVENING...AND THIS WILL END
THE SEVERE THREAT FROM WEST TO EAST.

SEVERE STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH AND POSSIBLY TORNADOES.

TES
Local storm report, Jun 18, 3:08 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      MEHLVILLE               38.50N 90.32W
06/18/2004                   ST. LOUIS          MO   TRAINED SPOTTER

            6 INCHES OF WATER ACROSS RINGER AND FODER STREET

&&

LENNING
Local storm report, Jun 18, 3:08 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      MEHLVILLE               38.50N 90.32W
06/18/2004                   ST. LOUIS          MO   TRAINED SPOTTER

            6 INCHES OF WATER ACROSS RINGER AND FODER STREET

&&

LENNING
Special weather statement, Jun 18, 3:24 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT FRI JUN 18 2004

ILC013-061-083-MOC099-183-189-510-182200-
CALHOUN IL-GREENE IL-JEFFERSON-JERSEY IL-ST CHARLES-ST LOUIS-
ST LOUIS CITY-
424 PM CDT FRI JUN 18 2004

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS...

THE SEVERE WEATHER THREAT HAS ENDED ACROSS THE AREA...AND AS A
RESULT SEVERE THUNDERSTORM WATCH #495 HAS BEEN CANCELLED.

THE WATCH IS NO LONGER IN EFFECT FOR ST CHARLES...ST LOUIS...
AND JEFFERSON COUNTIES IN MISSOURI ALONG WITH THE CITY OF ST LOUIS
AND CALHOUN...GREENE...AND JERSEY COUNTIES IN ILLINOIS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
June 18, 3:50 PM CST
Where
Randolph County, Sparta
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.117, -89.700

Storm spotters reported large tree limbs and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402792.